Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Honolulu, HI

November 6, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 6, 2018, 5:52 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2018, 5:52 PM HST (03:52 UTC)
Expired
Nov 6, 2018, 8:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 7:00 PM HSTFLASH FLOOD4 Nne Kailua-Kona, HIHAWAII COUNTY CIVIL DEFENSE REPORTED A ROAD CLOSURE NEAR THE INTERSECTION OF MAMALAHOA HIGHWAY AND PALANI ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGHW50 PHFO 070352
FFWHFO
HIC001-070645-
/O.NEW.PHFO.FF.W.0068.181107T0352Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
552 PM HST TUE NOV 6 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 845 PM HST.

* At 548 PM HST, radar and rain gauge data shows very heavy rains 
  along the leeward slopes of the Big Island, extending from 
  Waikoloa Village southward to Honaunau. A rain gauge along Waiaha 
  Stream recently reported rainfall rates of 4 inches per hour, and 
  radar estimates show widespread hourly rainfall rates of 2 to 4 
  inches in the warning area. Flash flooding is likely ongoing or 
  will begin very shortly within the warning area.

* Locations in the warning include but are not limited to...
  Kailua-Kona, Kealakekua, Honalo, Captain Cook, Puuanahulu, Kalaoa,
  Honaunau, Kahaluu-Keauhou, Kainaliu, Waikoloa Village and Holualoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 845 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
      1952 15596 1959 15597 1965 15603 1975 15606
      1978 15605 1985 15597 1986 15592 1996 15586
      1995 15572

$$

Jacobson
2 follow-up statements
888 
WGHW70 PHFO 070527
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
727 PM HST TUE NOV 6 2018

HIC001-070645-
/O.CON.PHFO.FF.W.0068.000000T0000Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
727 PM HST TUE NOV 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

At 716 PM HST...radar indicated heavy rain across the warned area 
with the heaviest rain falling in the Captain Cook area.
Big Island Civil Defense is reporting a road closure due to flooding 
near the intersection of Palani Road and Mamalahoa Highway. A tree 
was also reported knock down by gusty winds near the 6 and half mile 
marker on Mamalahoa Hwy.

Locations in the warning include but are not limited to...
Kailua-Kona, Kealakekua, Honalo, Captain Cook, Puuanahulu, Kalaoa,
Honaunau, Kahaluu-Keauhou, Kainaliu, Waikoloa Village and Holualoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 845 PM HST if heavy rain
persists.

LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
      1952 15596 1959 15597 1965 15603 1975 15606
      1978 15605 1985 15597 1986 15592 1996 15586
      1995 15572

$$

Lau
986 
WGHW70 PHFO 070643
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
843 PM HST TUE NOV 6 2018

HIC001-070652-
/O.EXP.PHFO.FF.W.0068.000000T0000Z-181107T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
843 PM HST TUE NOV 6 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 845 PM HST...

Weather radar showed that heavy rain is moving offshore near the 
Kona airport, and the flash flood warning will be allowed to expire.

LAT...LON 1929 15585 1935 15590 1948 15593 1949 15595
      1952 15596 1959 15597 1965 15603 1975 15606
      1978 15605 1985 15597 1986 15592 1996 15586
      1995 15572

$$

Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 3:50 PM HST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 6, 3:50 PM HST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Tue Nov 6 2018

.SYNOPSIS...
A high far northeast of the state will move northeast slowly and
weaken. A front far northwest of the islands will move southeast,
reaching Kauai Friday morning and pushing south of the Big Island
on Sunday. A new high will build north of the area behind the
front.

&&

.DISCUSSION...
The latest surface analysis shows a 1026 mb surface high centered
far northeast of the area near 39N 137W. The high is producing
moderate easterly trade winds over the main Hawaiian Islands. The
high will move northeast slowly and weaken over the next few days.
A front about 400 miles northwest of Kauai is moving southeast
towards the islands.

The global models show a deep trough aloft digging southeast
toward the islands and the front pushing southeast across all of
the islands by early next week. As the front approaches over the
next couple of days, winds over the islands will shift out of the
southeast and weaken. The Big Island will partly block the
southeast flow, so winds will become light and variable over the
smaller islands. Land and sea breezes will prevail Wednesday
night and Thursday. The land breezes will bring mostly clear skies
at night, while sea breezes will produce afternoon clouds and
showers.

The computer models vary in the timing of the front with the ECMWF
showing the front reaching Kauai as early as Thursday evening,
while the GFS shows the front reaching Kauai on Friday. Our
current forecast follows the GFS, but we may need to move up the
arrival of the front depending on which model is working out
better. The frontal cloud band will produce widespread rain as it
moves southeast over the islands. The band is forecast to push
southeast of the Big Island on Sunday. A new surface high will
push east behind the front. Winds will shift out of the north
right behind the front, then gradually shift out of the northeast,
then east. As the winds shift to a more-typical northeasterly
trade-wind direction next week, showers will be focused over
mainly windward areas with mostly dry weather over leeward areas.

&&

.AVIATION...
VFR conditions will prevail through the night for all TAF sites.
Moisture embedded in the trades will cause some MVFR conditions
over windward sections.

No AIRMET's are currently in effect and none are anticipated
tonight.

&&

.MARINE...
A surface high far northeast of the islands will slowly weaken
and drift further away tonight, allowing trade winds to gradually
weaken. A front will approach the state from the northwest
Wednesday through Thursday, causing local winds to veer to the
southeast and decrease further.

Strong high pressure will build far northwest of the islands late
this week, pushing the frontal boundary through the main Hawaiian
islands from Friday into Saturday. Strong and gusty north to
northeast winds are expected after the front passes, likely
requiring a Small Craft Advisory for large portions of the coastal
waters during the weekend.

No significant swells are expected until the end of the week. A
new northwest swell will begin to build later tonight and will
hold through Friday. Over the weekend and into early next week, a
larger short-period north swell may bring surf heights near the
advisory level along north facing shores. Surf along east facing
shores will gradually subside over the next few days as trade
winds drop. A small south swell is possible during the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donaldson
AVIATION...Burke
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 5:18 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.